Format

Send to

Choose Destination
Ann Intern Med. 1984 Jul;101(1):92-104.

The neurotoxicity of antibacterial agents.

Abstract

Commonly used antibacterial agents may be associated with various neurotoxic reactions. Central nervous system toxicities include seizure disorders, encephalopathy, bulging fontanelles, and neuropsychiatric symptoms. These abnormalities have been associated with the use of the penicillins, cephalosporins, sulfonamides, tetracyclines, chloramphenicol, colistin, aminoglycosides, metronidazole, isoniazid, rifampin, ethionamide, cycloserine, and dapsone. Cranial nerve toxicities, such as myopia, optic neuritis, deafness, vertigo, and tinnitus, have been associated with the use of erythromycin, sulfonamides, tetracyclines, chloramphenicol, colistin, aminoglycosides, vancomycin, isoniazid, and ethambutol. Peripheral nerve symptoms consisting of paresthesias, motor weakness, or sensory impairment have been associated with the use of the penicillins, sulfonamides, chloramphenicol, colistin, metronidazole, isoniazid, ethionamide, and dapsone. Neuromuscular blockade has been associated with the use of the tetracyclines, polymyxins, lincomycin, clindamycin, and aminoglycosides. Management generally consists of supportive therapy and immediate discontinuation of therapy with the offending drug.

PMID:
6329054
DOI:
10.7326/0003-4819-101-1-92
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center